Ohio, 2021Flooding in Ohio, February 28, 2021
February 28, 2021 · NWS ILN · 16 events in 7 counties and zones
Widespread rain fell across the Ohio Valley during the morning hours as a warm front lifted north through the area. Two to three inches of rain fell across much of the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rain fell across the Ohio Valley during the morning hours as a warm front lifted north through the area. Two to three inches of rain fell across much of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 10:05 AM EST, 25 minutes earlier.
Area forecast discussion, Feb 28, 10:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1005 AM EST Sun Feb 28 2021
.SYNOPSIS...
A warm front will continue to lift north into the region this
morning, followed by a cold front late this afternoon into this
evening. Rain, heavy at times, will occur near and south of the
Ohio River. Drier conditions will return Monday into Tuesday as
high pressure builds in.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Main event is ongoing. Heavier rain has been tracking near and
south of the Ohio River as expected. Appears that QPE is
underdone where heavier amounts are occurring.
As low level jet translates east and weakens a bit,
precipitation will follow. Already seeing on radar that back
edge is moving across Indiana. Expect this to track across the
forecast area this afternoon, likely even clearing Lewis County.
Once this does, temperatures will be able warm into the upper
50s to mid 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface cold to push east across the area this evening. A second
enhancement of pcpn coverage to occur with the frontal forcing
but it not expected to be as heavy as the morning activity.
Rain to come to an end overnight as the front and deeper
moisture shifts east. Expect clouds to hang on with lows from
the lower 30s northwest to near 40 southeast.
Northwest flow aloft with surface high pressure beginning to
nose into the area Monday. Expect to see decreasing clouds with
temperatures close to normal. Monday's highs to range from the
lower 40s north to the upper 40s south.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
On Monday evening, mid-level troughing will be in place across much
of the eastern CONUS, as a closed mid-level low moves east into
northern New England. At the surface, northerly flow will exist
across the Great Lakes and Ohio Valley, with a surface high centered
over the upper Mississippi Valley region. This high will then move
over the Ohio Valley to begin the day on Tuesday. Dry conditions are
expected through this period, though with temperatures that are
likely the coolest of the entire extended forecast period. Min temps
Monday night will be in the upper teens to mid 20s, and high temps
Tuesday will be in the lower to mid 40s.
Model agreement is finally improving for Tuesday night. Both the GFS
and ECMWF have long been advertising a compact shortwave (or closed
low) tracking eastward through the area, but with each model stuck
on different latitudes -- the GFS well south of the ILN forecast
area, and the ECMWF right through the Ohio Valley. Finally, the 00Z
operational ECMWF tonight has shifted to the more southern solution,
matching the 00Z operational GFS. Taking an ensemble approach, only
very low probabilities of measurable precipitation are indicated in
the southern sections of the ILN CWA. The forecast has thus been
shifted to include 20 PoPs only for the southern part of the
forecast area during this time frame, and another set of similar
model runs may enable a dry forecast entirely.
Generally broad eastern CONUS troughing is expected through the rest
of the week, with northwest flow over the Ohio Valley, and little in
the way of active weather. Any chances for precipitation appear
likely to wait until next weekend, though model agreement at that
range is quite poor as could normally be expected. Overall, slightly
warmer temperatures (lower to mid 50s) appear likely on Wed-Thu,
with a slight cooling trend after that to head into the weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MVFR to IFR ceilings and visibilities will continue for the next
few hours until rain starts to move east. At that point,
conditions will start to improve to MVFR area wide.
Moisture and rain chances will then increase again after 00Z
ahead of an approaching cold front. Precipitation chances will
diminish this evening with the passage of the cold front.
MVFR ceilings will persist overnight.
A surface cold front will sweep east across the area early this
evening. East to southeast winds around 10 kts today will shift
to the northwest at 10 to 15 kts with gusts up to 20 kts with
the passage of the front this evening.
OUTLOOK...MVFR cigs will likely persist into Monday morning.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 7 PM EST this evening for OHZ081-088.
KY...Flood Watch until 7 PM EST this evening for KYZ089-090-094>100.
IN...None.
&&
SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...
Hazardous weather outlook, Feb 28, 4:14 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 AM EST Sun Feb 28 2021
INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-010915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Highland-
414 AM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ089-090-094>100-OHZ081-088-010915-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Adams-Scioto-
414 AM EST Sun Feb 28 2021
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ075-080-KYZ091>093-OHZ078-079-082-010915-
Ohio-Switzerland-Boone-Kenton-Campbell-Clermont-Brown-Pike-
414 AM EST Sun Feb 28 2021
This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
A period of rain, which may be heavy at times, is expected today.
There is some potential that this rain could lead to flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 28, 10:15 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM FLOOD 2 ESE MAYSVILLE 38.63N 83.72W
02/28/2021 MASON KY COUNTY OFFICIAL
WATER OVER ORANGEBURG RD
&&
EVENT NUMBER ILN2101118
BCFlood, Scioto
- When
- February 28, 10:30 AM EST to 12:30 PM EST
- Where
- Scioto County, 2.14 mi SSW of Clifford to 0.42 mi WNW of Pools Corners
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.890, -83.030
High water was reported over several roads throughout the county.
Flood, Brown
- When
- February 28, 12:00 PM EST to 2:00 PM EST
- Where
- Brown County, Georgetown to 1.11 mi NNE of Centerpoint
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.870, -83.900
Several roads were closed due to high water throughout the county.
Flood, Scioto
- When
- February 28, 12:00 PM EST to 2:00 PM EST
- Where
- Scioto County, 1.48 mi SSE of Rushtown to 1.59 mi SSE of Rushtown
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 38.810, -83.010
Several cars were submerged in high water near State Route 104 by Country Club Drive.
Flood, Scioto
- When
- February 28, 12:30 PM EST to 2:30 PM EST
- Where
- Scioto County, 0.88 mi NE of Rosemount to 1.7 mi NNE of Portsmouth
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.790, -82.970
High water was covering U.S. Route 23.
Flood, Hocking
- When
- February 28, 12:30 PM EST to 2:30 PM EST
- Where
- Hocking County, South Bloomingville to 0.27 mi E of South Bloomingville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.420, -82.600
Several roads were covered with high water in South Bloomingville.
Flood, Ross
- When
- February 28, 2:00 PM EST to 4:00 PM EST
- Where
- Ross County, 1.27 mi WSW of Summithill to 1.56 mi SW of Summithill
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.210, -83.140
Harris Station Road was closed due to high water.
Flood, Scioto
- When
- February 28, 2:00 PM EST to 4:00 PM EST
- Where
- Scioto County, 1.28 mi WNW of Lucasville to 1.21 mi NW of Lucasville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 38.890, -83.000
The northbound lanes of U.S. Route 23 were closed due to high water. One car was partially submerged.
Flood, Highland
- When
- February 28, 3:00 PM EST to 5:00 PM EST
- Where
- Highland County, 1.56 mi ESE of Hoagland to 1.56 mi NNW of Hillsboro
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.190, -83.654
High water was reported on several roads across the county.
Flood, Pike
- When
- February 28, 3:00 PM EST to 5:00 PM EST
- Where
- Pike County, 1.75 mi ENE of Poplar Grove to 1.73 mi SSW of Latham
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.060, -83.270
A water rescue was needed for a vehicle stranded in high water along Grassy Fork Road.
Flood, Pike
- When
- February 28, 3:00 PM EST to 5:00 PM EST
- Where
- Pike County, 1.07 mi E of Piketon to 2.35 mi NW of Glen Jean
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.070, -83.000
Numerous roads were closed due to high water across the county, including portions of State Routes 124 and 220.
Flood, Scioto
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Scioto County, 1.75 mi WNW of Rarden to 1.88 mi NE of Rarden
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.930, -83.260
State Route 73 was closed in both directions due to flooding.
Flood, Scioto
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Scioto County, 4.78 mi WSW of Otway to 5.06 mi WSW of Otway
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.840, -83.260
State Route 348 was closed at Left Fork Road due to flooding.
Flood, Adams
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Adams County, Bradyville to 0.53 mi ENE of Bradyville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.700, -83.670
Stare Route 41 was closed due to flooding.
Flood, Scioto
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Scioto County, 1.85 mi SW of Buena Vista to 2.12 mi SW of Buena Vista
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.609, -83.292
U.S. Route 52 East was closed beyond Ellison Lane due to flooding.
Flood, Scioto
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Scioto County, 1.79 mi NW of Pools Corners to 3.14 mi NW of Pools Corners
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.897, -82.876
State Route 335 was closed due to flooding.
Flood, Hocking
- When
- February 28, 4:00 PM EST to 6:00 PM EST
- Where
- Hocking County, 0.46 mi S of South Bloomingville to 1.39 mi S of South Bloomingville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.413, -82.600
State Route 56 was closed due to high water between State Route 664 and Thomas Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in U.S. Virgin Islands, February 28, 20211 death · 1 event
- Flash Flooding and Flood in Kentucky, February 28, 2021$3.8 million · 6 events
- Flash Flooding and Hail in Tennessee, February 28, 20211 injured · $225,000 · 50 kt wind · 9 events
- Flooding in West Virginia, February 28, 2021$93,000 · 16 events
- Tornado and Flash Flooding in Kentucky, February 28, 2021$10,000 · EF1 · 38 events
- Tornado in Kentucky, February 28, 2021$40,000 · EF1 · 1 event
- Tornado in Louisiana, February 28, 2021$30,000 · EF1 · 1 event
- Damaging Winds in Mississippi, February 28, 2021$75,000 · 50 kt wind · 2 events
- Flooding in Kentucky, February 28, 2021$12,000 · 15 events
- Flood in Illinois, February 28, 2021$20,000 · 1 event
- Hail and Lightning Strike in Texas, February 28, 2021$15,000 · 1.5 in hail · 4 events
- Dense Fog in Maryland, February 28, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935859, 935860, 935861, 935862, 935863, 935864, 935865, 935866, 935867, 935868, 935869, 935870, 935871, 935872, 935873, 935874.